Alert archive / Virginia / Tornado Warnings in 2022
Tornado Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 6, 2022, 4:36 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2022, 4:36 PM EDT (20:36 UTC)
- Expired
- May 6, 2022, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:55 PM EDT | HAIL 1.25 | 2 Ese Benhams, VA | SEVERAL TREES AND POWER LINES DOWN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:41 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WFUS54 KMRX 062036
TORMRX
VAC191-520-062115-
/O.NEW.KMRX.TO.W.0003.220506T2036Z-220506T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
436 PM EDT Fri May 6 2022
The National Weather Service in Morristown has issued a
* Tornado Warning for...
The City of Bristol in southwestern Virginia...
Southwestern Washington County in southwestern Virginia...
* Until 515 PM EDT.
* At 435 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bristol Va, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bristol Va around 450 PM EDT.
Abingdon around 510 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Hilander Park, Benhams and Holston.
This includes Interstate 81 in Virginia between mile markers 1 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3662 8192 3661 8193 3659 8221 3660 8228
3670 8233 3673 8231 3678 8219 3680 8211
3681 8211 3685 8199 3662 8186
TIME...MOT...LOC 2035Z 253DEG 28KT 3666 8224
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DGS1 follow-up statement
378
WWUS54 KMRX 062051
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
451 PM EDT Fri May 6 2022
VAC191-520-062115-
/O.CON.KMRX.TO.W.0003.000000T0000Z-220506T2115Z/
City of Bristol VA-Washington VA-
451 PM EDT Fri May 6 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHWESTERN WASHINGTON COUNTY AND THE NORTHEASTERN CITY OF
BRISTOL...
At 450 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bristol Va, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Abingdon around 505 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Hilander Park and Holston.
This includes Interstate 81 in Virginia between mile markers 9 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 3665 8194 3664 8203 3664 8213 3665 8218
3670 8223 3675 8222 3678 8219 3680 8211
3681 8211 3685 8199 3666 8188
TIME...MOT...LOC 2050Z 253DEG 28KT 3670 8209
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DGSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 6, 3:11 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 6, 3:11 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 311 PM EDT Fri May 6 2022 .SHORT TERM (Tonight and Saturday)... Key Messages: 1. The severe thunderstorm threat will continue through the remainder of the afternoon, diminishing this evening. 2. Lingering showers under an upper low on Saturday, with cooler temperatures. Discussion: The threat of severe thunderstorms continues for the entire area, with the threat shifting to the northeastern portions over the next few hours. Radar signatures in last hour have shown less rotation, so the tornado threat may be diminishing, although it cannot be ruled out entirely yet in southern sections. The primary threats through the evening will be large hail and damaging winds. The large hail threat will be rising in the next hour or two as WBZ heights drop with the passage of the mid/upper trough axis. The severe threat will end once the trough moves east, which is expected to occur around 00-02Z. A slow-moving closed mid/upper low will track across the central Appalachians tonight, and be located near the Chesapeake Bay area tomorrow. Cold temps aloft and overcast cloud cover will keep temperatures well below normal through Saturday. Light showers under the low will be scattered to numerous through the day, with greater coverage in northern sections. DGS .LONG TERM (Saturday Night through Friday)... Key Messages: 1. Some lingering showers possible Saturday night, mainly across far NE TN and SW VA. 2. Warming temperatures and dry conditions into the new work week. Discussion: On Saturday night, an upper level low ENE of the CWA will continue to shift eastward through the weekend, all while a deepening trough over the western CONUS begins to amplify ridging over the midwest. Some lingering activity will be possible Saturday night as the upper level low still meanders eastward, however, just expect light rain showers generally in far northeast TN and southwest VA. Heading into the work week, the synoptic pattern will continue to amplify. This will result in upper level ridging and surface high pressure influencing the weather across the south and central Appalachian region. Warming temperatures can be expected into the midweek with temperatures above normal by Tuesday through Thursday. By the end of the week, guidance suggest the upper level low shifting ENE at the start of the period will sink back southward. There still remains some discrepancies among long term guidance, nonetheless, NBM has populated with a return of some slight chance to chance PoPs Thursday and Friday afternoon. Currently nothing stands out enough to go against it this far out. Temperatures should remain above normal Friday as well. KS && .AVIATION... 18Z TAF DISCUSSION. Thunderstorms will be affecting the area through the rest of the afternoon, tracking from SW to NE. Gusty winds are expected at the TAF sites with the storms, along with IFR vis in heavy rainfall. Most of this activity should exit the area by 00Z. Tonight, an upper low pressure system will track overhead, which will lead to low clouds developing at all sites. MVFR cigs are expected to prevail, although IFR may be possible at TYS and moreso at TRI. A few scattered showers will also linger into tomorrow morning at TRI. DGS && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 56 65 52 76 54 / 20 20 0 0 0 Knoxville McGhee Tyson Airport, TN 55 61 51 72 51 / 40 40 10 0 0 Oak Ridge, TN 55 63 50 72 51 / 40 30 10 0 0 Tri Cities Airport, TN 54 60 49 68 47 / 80 80 40 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 6, 2:54 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 254 PM EDT Fri May 6 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 254 PM EDT Fri May 6 2022 /154 PM CDT Fri May 6 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A threat of severe storms will continue across the entire area for the remainder of the afternoon. Damaging winds and large hail are the main threats. Isolated tornadoes are also possible. The severe threat is expected to diminish between 6 and 9 pm EDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will continue to be needed through this afternoon.
In the hours before
Local storm report, May 6, 3:55 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL HILLSVIEW 35.39N 84.80W
05/06/2022 E1.00 INCH MCMINN TN LAW ENFORCEMENT
0350 PM TSTM WND DMG HILLSVIEW 35.39N 84.80W
05/06/2022 MCMINN TN LAW ENFORCEMENT
TREES DOWN.
&&Local storm report, May 6, 4:04 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 4 SE CHATTANOOGA 35.03N 85.20W
05/06/2022 M61 MPH HAMILTON TN ASOS
ASOS STATION KCHA CHATTANOOGA AIRPORT.
&&Special weather statement, May 6, 4:07 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Fri May 6 2022
NCZ060-TNZ087-100>102-062045-
Cherokee NC-West Polk TN-East Polk TN-Southeast Monroe TN-Bradley TN-
407 PM EDT Fri May 6 2022
...Strong thunderstorms will impact portions of Cherokee,
southeastern Bradley, Polk and southeastern Monroe Counties through
445 PM EDT...
At 407 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charleston to 9 miles north of Eton.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Murphy, Benton, Ducktown, Wildwood Lake, William L.
Davenport Refuge, Coker Creek, Violet, Conasauga and Big Frog
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for southwestern
North Carolina...and east Tennessee.
&&
LAT...LON 3499 8485 3524 8482 3525 8470 3524 8470
3525 8468 3528 8447 3524 8437 3529 8431
3532 8403 3530 8402 3499 8402
TIME...MOT...LOC 2007Z 271DEG 46KT 3522 8475 3497 8476
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHLocal storm report, May 6, 4:08 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
05/06/2022 HAMILTON TN LAW ENFORCEMENT
REPORTS OF TREES AND POWER LINES DOWN ACROSS
THE CITY.
&&Local storm report, May 6, 4:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 SSW LENOIR CITY 35.78N 84.28W
05/06/2022 LOUDON TN AMATEUR RADIO
TREES DOWN. BROWDER HOLLOW RD AND LOUDON
RIDGE RD AND 1.25 MIL SOUTH OF LOUDON RIDGE
RD/ OLD HWY 95.HARRISON RD.
&&Local storm report, May 6, 4:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND GST 2 N ALCOA 35.82N 83.98W
05/06/2022 M64 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:07 PM EDT | Areal Flood Advisory | MRX | Lee | 5 hr |
| May 6, 3:08 PM EDT | Special Weather Statement | MRX | Scott | 52 min |
| May 6, 3:16 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 20 min |
| May 6, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 44 min |
| May 6, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 34 min |
| May 6, 5:03 PM EDT | Tornado Warning | MRX | Washington | 42 min |
| May 6, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 37 min |
| May 6, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 48 min |
| May 6, 5:29 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, City of Bristol | 3 hr |
| May 6, 5:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 49 min |
| May 6, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 46 min |
| May 6, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 46 min |
| May 6, 6:56 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 34 min |
Nearby
Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.